Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Local and global smoothing effects for some linear hyperbolic equations with a strong dissipation

Authors: Marina Ghisi, Massimo Gobbino and Alain Haraux
Journal: Trans. Amer. Math. Soc. 368 (2016), 2039-2079
MSC (2010): Primary 35L10, 35L15, 35L20
Published electronically: April 3, 2015
MathSciNet review: 3449233
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider an abstract second order linear equation with a strong dissipation, namely a friction term which depends on a power of the ``elastic'' operator.

In the homogeneous case, we investigate the phase spaces in which the initial value problem gives rise to a semigroup and the further regularity of solutions. In the non-homogeneous case, we study how the regularity of solutions depends on the regularity of forcing terms, and we characterize the spaces where a bounded forcing term yields a bounded solution.

What we discover is a variety of different regimes, with completely different behaviors, depending on the exponent in the friction term.

We also provide counterexamples in order to show the optimality of our results.

References [Enhancements On Off] (What's this?)

  • [1] Luigi Amerio and Giovanni Prouse, Uniqueness and almost-periodicity theorems for a non linear wave equation, Atti Accad. Naz. Lincei Rend. Cl. Sci. Fis. Mat. Natur. (8) 46 (1969), 1-8 (English, with Italian summary). MR 0255993 (41 #653)
  • [2] Marco Biroli, Bounded or almost periodic solution of the non linear vibrating membrane equation, Ricerche Mat. 22 (1973), 190-202. MR 0361399 (50 #13844)
  • [3] Marco Biroli and Alain Haraux, Asymptotic behavior for an almost periodic, strongly dissipative wave equation, J. Differential Equations 38 (1980), no. 3, 422-440. MR 605059 (83h:35085),
  • [4] Thierry Cazenave and Alain Haraux, An introduction to semilinear evolution equations, Oxford Lecture Series in Mathematics and its Applications, vol. 13, The Clarendon Press, Oxford University Press, New York, 1998. Translated from the 1990 French original by Yvan Martel and revised by the authors. MR 1691574 (2000e:35003)
  • [5] G. Chen and D. L. Russell, A mathematical model for linear elastic systems with structural damping, Quart. Appl. Math. 39 (1981/82), no. 4, 433-454. MR 644099 (83f:70034)
  • [6] Shu Ping Chen and Roberto Triggiani, Proof of extensions of two conjectures on structural damping for elastic systems, Pacific J. Math. 136 (1989), no. 1, 15-55. MR 971932 (90g:47071)
  • [7] Shu Ping Chen and Roberto Triggiani, Characterization of domains of fractional powers of certain operators arising in elastic systems, and applications, J. Differential Equations 88 (1990), no. 2, 279-293. MR 1081250 (91m:47054),
  • [8] Shu Ping Chen and Roberto Triggiani, Gevrey class semigroups arising from elastic systems with gentle dissipation: the case $ 0<\alpha <\frac 12$, Proc. Amer. Math. Soc. 110 (1990), no. 2, 401-415. MR 1021208 (90m:47054),
  • [9] Ralph Chill and Alain Haraux, An optimal estimate for the difference of solutions of two abstract evolution equations, J. Differential Equations 193 (2003), no. 2, 385-395. MR 1998640 (2004f:34068),
  • [10] M. D'Abbicco and M. Reissig, Semilinear structural damped waves, Math. Methods Appl. Sci. 37 (2014), no. 11, 1570-1592. MR 3225191,
  • [11] Luci Harue Fatori, Maria Zegarra Garay, and Jaime E. Muñoz Rivera, Differentiability, analyticity and optimal rates of decay for damped wave equations, Electron. J. Differential Equations (2012), No. 48, 13. MR 2927784
  • [12] A. Haraux, Uniform decay and Lagrange stability for linear contraction semi-groups, Mat. Apl. Comput. 7 (1988), no. 3, 143-154 (English, with Portuguese summary). MR 994760 (90c:47117)
  • [13] Alain Haraux and Mitsuharu Ôtani, Analyticity and regularity for a class of second order evolution equations, Evol. Equ. Control Theory 2 (2013), no. 1, 101-117. MR 3085628,
  • [14] Alain Haraux, Nonlinear evolution equations--global behavior of solutions, Lecture Notes in Mathematics, vol. 841, Springer-Verlag, Berlin-New York, 1981. MR 610796 (83d:47066)
  • [15] Alain Haraux, Damping out of transient states for some semilinear, quasiautonomous systems of hyperbolic type, Rend. Accad. Naz. Sci. XL Mem. Mat. (5) 7 (1983), 89-136. MR 738758 (86g:35129)
  • [16] Alain Haraux, Semi-linear hyperbolic problems in bounded domains, Math. Rep. 3 (1987), no. 1, i-xxiv and 1-281. MR 1078761 (91m:35150)
  • [17] Alain Haraux, Anti-periodic solutions of some nonlinear evolution equations, Manuscripta Math. 63 (1989), no. 4, 479-505. MR 991267 (90f:47097),
  • [18] Alain Haraux, Nonresonance for a strongly dissipative wave equation in higher dimensions, Manuscripta Math. 53 (1985), no. 1-2, 145-166. MR 804342 (87a:35130),
  • [19] A. Haraux and E. Zuazua, Decay estimates for some semilinear damped hyperbolic problems, Arch. Rational Mech. Anal. 100 (1988), no. 2, 191-206. MR 913963 (88m:35105),
  • [20] Ryo Ikehata, Decay estimates of solutions for the wave equations with strong damping terms in unbounded domains, Math. Methods Appl. Sci. 24 (2001), no. 9, 659-670. MR 1834920 (2002d:35118),
  • [21] Ryo Ikehata and Masato Natsume, Energy decay estimates for wave equations with a fractional damping, Differential Integral Equations 25 (2012), no. 9-10, 939-956. MR 2985688
  • [22] Ryo Ikehata, Grozdena Todorova, and Borislav Yordanov, Wave equations with strong damping in Hilbert spaces, J. Differential Equations 254 (2013), no. 8, 3352-3368. MR 3020879,
  • [23] B. M. Levitan and V. V. Zhikov, Almost periodic functions and differential equations, Cambridge University Press, Cambridge-New York, 1982. Translated from the Russian by L. W. Longdon. MR 690064 (84g:34004)
  • [24] Kangsheng Liu and Zhuangyi Liu, Analyticity and differentiability of semigroups associated with elastic systems with damping and gyroscopic forces, J. Differential Equations 141 (1997), no. 2, 340-355. MR 1488357 (98j:47085),
  • [25] S. Matthes and M. Reissig, Qualitative properties of structural damped wave models, Eurasian Math. J. To appear.
  • [26] Delio Mugnolo, A variational approach to strongly damped wave equations, Functional analysis and evolution equations, Birkhäuser, Basel, 2008, pp. 503-514. MR 2402747 (2009c:34123),
  • [27] Kenji Nishihara, Degenerate quasilinear hyperbolic equation with strong damping, Funkcial. Ekvac. 27 (1984), no. 1, 125-145. MR 763940 (86c:35104)
  • [28] Kosuke Ono and Kenji Nishihara, On a nonlinear degenerate integro-differential equation of hyperbolic type with a strong dissipation, Adv. Math. Sci. Appl. 5 (1995), no. 2, 457-476. MR 1361000 (97g:35115)
  • [29] Michael Reed and Barry Simon, Methods of modern mathematical physics. I, Functional analysis,, 2nd ed., Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York, 1980. MR 751959 (85e:46002)
  • [30] Yoshihiro Shibata, On the rate of decay of solutions to linear viscoelastic equation, Math. Methods Appl. Sci. 23 (2000), no. 3, 203-226. MR 1736935 (2001d:35188),$ \langle $203::AID-MMA111$ \rangle $3.0.CO;2-M

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 35L10, 35L15, 35L20

Retrieve articles in all journals with MSC (2010): 35L10, 35L15, 35L20

Additional Information

Marina Ghisi
Affiliation: Dipartimento di Matematica, Università degli Studi di Pisa, Pisa, Italy

Massimo Gobbino
Affiliation: Dipartimento di Matematica, Università degli Studi di Pisa, Pisa, Italy

Alain Haraux
Affiliation: Laboratoire Jacques-Louis Lions, Université Pierre et Marie Curie, Paris, France

Keywords: Linear hyperbolic equations, dissipative hyperbolic equations, strong dissipation, fractional damping, bounded solutions
Received by editor(s): February 26, 2014
Published electronically: April 3, 2015
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society